Home > Experiences and health effects of head shop substances in Ireland.

Long, Jean (2011) Experiences and health effects of head shop substances in Ireland. Drugnet Ireland, Issue . pp. 12-14.

[img]
Preview
PDF (Drugnet Ireland, issue 38) - Published Version
434kB

A number of short articles or letters published in journals in the past six months have reported adverse health events associated with the use of psychoactive substances sold in head shops and on line. Summaries of these articles are presented below in the form of edited extracts from the journals.  

Mephedrone and ‘head/hemp’ shop drugs: a clinical and biochemical ‘heads up’
This editorial1 emphasises that it is important that primary care physicians, the emergency services and psychiatric specialists realise that they need to consider these drugs when cases present with drug-induced psychoses and/or suicide ideation (thoughts of and plans for suicide). Some of these drugs can be detected using laboratory standards, the standards and equipment required for identifying these drugs are only available in specialist toxicological laboratories and the Drug Treatment Centre Board.
 
Users’ experiences of cathinones sold in head shops and online
This paper2 describes the use and effects of head shop powders among opiate-dependent polydrug users and recreational drug users in Dublin. These powders contained cathinones and were sold as bath salts or plant food via the internet or in head shops. As this is a relatively new phenomenon, a qualitative approach using three data sources, in-depth interviews, a focus group (of 10 opiate users) and a head shop website containing 49 product reviews, was employed. A thematic approach was used to analyse the data.
According to the study population, these powders mimic the effects of cocaine, ecstasy and amphetamines. These substances were snorted, ingested or injected by people and were not used as bath salts or plant food. The users’ experience indicates that these powders have the potential for dependence, and exhibit side effects such as insomnia, anxiety and other more serious mental health effects. The users report that the effects of the substances vary over time, indicating that the chemical contents of the powders may change.
Though users’ descriptions of effects varied, there were indications of health and dependency effects which were more severe and more common among problematic opiate users when comapres to the recreational drug users, who also experienced increased social vulnerability. In general, the recreational drug users considered their side effects to be mild and worth the drug-induced experience. 
Two psychiatric presentations linked with ‘head shop’ products
This paper3 reports two cases of acute onset of and rapid recovery from psychotic symptoms, the first after eating a head shop product and the second after injecting it; the product probably contained methylone. Common psychotic symptoms include hallucinations, delusions, and disturbed thoughts.
A 30-year-old woman with no past psychiatric history attended a Dublin emergency department with a 24-hour history of restlessness, irritability, paranoid delusions and maculo-papular rash on the lower third of her right thigh and on upper third of both thighs. Physical examination revealed raised and fluctuating blood pressure and pulse rates with peaks of 160/100mmHg and 120bpm respectively. Her brain scan and lumbar puncture (spinal fluid) were normal. Her urine test was negative for ‘common’ illicit substances.
A 29-year-old man with no fixed abode and a long history of injecting drug use attended the same emergency department with signs of a recent onset and florid psychotic episode (evidenced by hallucinations and delusions). On examination, he was quite agitated and described hearing voices and seeing visual hallucinations. He had delusions (beliefs not backed by reality)and also reported passing thoughts about suicide. He also described some sub-clinical symptoms of depression. There were no abnormalities identified during the physical examination, and the only abnormal laboratory findings were his urine tested positive for opiates and benzodiazepines. He was already attending the addiction services for methadone maintenance therapy. He had no past history of psychotic or mood disorder.
Both cases were admitted to hospital for five days and were treated with an atypical antipsychotic and a benzodiazepine. Their symptoms settled within 48 hours of admission.
Whack induced psychosis: a case series
‘Whack’ is a new psychoactive substance available until recently in head shops. It contains two active constituents, 4-fluorotropacocaine and desoxypipradrol.
On 9 May 2010, the Health Service Executive (HSE) issued an emergency warning about Whack, as in the preceding 10 days, 40 people attended emergency departments or general practitioners suffering side-effects from the drug. The majority of these cases were young males in their twenties from different regions in Ireland. A range of physical symptoms were reported, including fast pulse, high blood pressure and difficulty in breathing. The majority of cases also experienced anxiety and at least seven were reported to have experienced psychotic symptoms. None of these cases have been reported in the medical literature to date.
This paper 4presents two case studies of men who developed acute psychotic states after using Whack. There was a striking similarity between the two cases symptoms, with initial euphoria and disinhibition followed by severe anxiety, insomnia, depressed mood, restlessness, agitation, pacing and psychosis. These symptoms persisted for 7–10 days after using Whack. Both men required inpatient treatment but displayed a good treatment response to atypical antipsychotic agents. This is the first published case series relating to this psychoactive substance in Ireland.
Benzylpiperazine-induced acute delirium in a patient with schizophrenia
Benzylpiperazine is a psychotropic compound that has been widely available until recently from ‘head shops’. This report5 describes the case of a 48-year-old man with schizophrenia who developed an acute delirium or confusion secondary to benzylpiperazine use. This is the first documented case of delirium due to benzylpiperazine use in Ireland. Investigation of his delirium unearthed a temporal meningioma, which appears to be an unrelated or supplementary finding.
New Doves: a new legal high?
This letter to the editor6 reports two cases of people who sought medical assistance after taking butylone (sold as London Underground Doves). The first case was that of a 25-year-old woman who experienced dilated pupils, facial flushing and tachycardia (fast pulse). The second was that of a 37-year-old man who experienced vomiting, abdominal pain, palpitations and chest pain. Both cases recovered following symptomatic treatment.
Headshop heartache: acute mephedrone 'meow' myocarditis
This paper7 presents a case study of 19-year-old man who came to hospital with crushing chest pain 20 hours after eating a gram of plant food containing mephedrone. His history and urinalysis indicated that he had not taken other drugs. His electrocardiograph (ECG) showed an abnormal heart rhythm (ST elevation) and his MRI confirmed the abnormal heart rhythm and showed swelling of the heart muscle. The patient recovered after five days in hospital. The authors report that it is not clear how mephedrone induces inflammation of the heart but it is though that such damage to the heart could cause death; it is speculated that mephedrone has caused a number of deaths in the UK and confirmed that it has caused one death in Sweden.
(Compiled by Jean Long)
1. O'Domhnail S and Ni Chleirigh C (2011) Editorial: Mephedrone and ‘head/hemp’ shop drugs: a clinical and biochemical ‘heads up’. Irish Journal of Psychological Medicine, 28(1): S2–S3.
2. O'Reilly F, McAuliffe R and Long J (2011) Users’ experiences of cathinones sold in head shops and online. Irish Journal of Psychological Medicine, 28(1): S4–S7.
3. Uhoegbu C, Kolshus E, Nwachukwu I, Guerandel A and Maher C (2011) Two psychiatric presentations linked with ‘head shop’ products. Irish Journal of Psychological Medicine, 28(1): S8–S10.
4. El-Higaya E, Ahmed M and Hallahan B (2011) Whack induced psychosis: a case series. Irish Journal of Psychological Medicine, 28(1): S11–S13.
5. Tully J, Hallahan B and McDonald C (2011) Benzylpiperazine-induced acute delirium in a patient with schizophrenia and an incidental temporal meningioma. Irish Journal of Psychological Medicine, 28(1): S14–S16.
6. Herbert J and Tracey JA (2010) New Doves, a new legal high? Irish Medical Journal, 103(3): 92–93.
7. Nicholson PJ, Quinn MJ and Dodd JD (2010) Headshop heartache: acute mephedrone 'meow' myocarditis. Heart, 96(24): 2051–2052.
Item Type:Article
Issue Title:Issue 38, Summer 2011
Date:2011
Page Range:pp. 12-14
Publisher:Health Research Board
Volume:Issue
EndNote:View
Accession Number:HRB (Electronic Only)
Subjects:VA Geographic area > Europe > Ireland
B Drugs and alcohol substances > CNS stimulants > Synthetic cathinones
B Drugs and alcohol substances > CNS stimulants > Synthetic cathinones > Mephedrone
L Social psychology and related concepts > Legal availability or accessibility
B Drugs and alcohol substances > New psychoactive substances
G Health and disease > State of health
B Drugs and alcohol substances > CNS stimulants > BZP (Benzylpiperazine) (other piperazines)
A Drugs and alcohol use, abuse, and dependence > Drugs and alcohol effects and consequences

Repository Staff Only: item control page